Kansas, 2020

Flash Flood and Damaging Winds in Kansas, July 12, 2020

July 12, 2020 · NWS DDC · 5 events in 4 counties and zones

Substantial boundary layer heating in the presence of an upper level short wave trough was enough to overcome somewhat warm air aloft. Thunderstorms became marginally severe at a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Substantial boundary layer heating in the presence of an upper level short wave trough was enough to overcome somewhat warm air aloft. Thunderstorms became marginally severe at a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 12, 4:43 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 12, 4:43 PM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
543 PM CDT Sun Jul 12 2020

...Updated aviation section...

.SHORT TERM...(This evening through Monday)
Issued at 344 PM CDT Sun Jul 12 2020

The primary forecast challenge will be tonight's thunderstorm
chances, coverage, severity. Thunderstorms were already underway
across the terrain-favored areas of eastern Colorado. There was
pretty good CAPE+Shear combination out there, supporting a Slight
Risk from the SPC. The main question will be how far east/southeast
a mesoscale convective system (MCS) will make it late tonight,
before weakening. Low level moisture will certainly not be a
problem, as there were mid-upper 60s dewpoints across much of
southwest and west central Kansas late this afternoon. Middle
tropospheric winds were out of the west-northwest this afternoon
across Colorado and western Kansas. Once a MCS (or two) becomes
established it should move southeast late tonight along the low
level moisture axis, which is oriented fairly closely to the cloud-
bearing deep tropospheric flow field, so at least one MCS should
survive well into the night. Numerous models support MCS activity
continuing well into the night whether it be QPF fields from global
models or QPF/Composite Reflectivity from some of the various high
resolution convective-allowing models. The exception (at least until
the most recent 19Z run that was just rolling in) was the NCEP HRRR
which struggled to maintain an MCS east of the KS-CO border. The
Experimental HRRRv4, however, did maintain at least one MCS on its
morning runs.

On Monday, a deeper leeside trough will develop across eastern
Colorado, resulting in slightly stronger surface winds from the
southeast. The mid tropospheric flow will be out of the due west on
Monday, as a polar jet stream trough moves across southern Canada
along/just north of the International Border. This will be another
good setup for eastern Colorado storms late in the day, which will
again evolve into one or more MCSs later in the evening as storms
move east and the nocturnal low level jet increases. We have 20-40
POPs in the grids for Monday Night, however these may need to be
increased as confidence increases on MCS maintenance parameters
across southwest Kansas after dark.

.LONG TERM...(Monday night through Sunday)
Issued at 344 PM CDT Sun Jul 12 2020

The cold front tied to a polar jet stream trough up north will push
south across Kansas on Tuesday. There are timing uncertainties, but
as of this forecast cycle, we will maintain mid-upper 90s for highs
Tuesday south of the Arkansas River with upper 80s to around 90 for
a high up along I-70. Yet another evening/late night MCS will
probably develop just north of the surface front Tuesday Night,
where dewpoints should be in the upper 60s to lower 70s. MCS outflow
Tuesday Night/early Wednesday will most certainly aid in pushing the
polar front south southwest Kansas during the day Wednesday. Moist,
post-frontal upslope will develop again Wednesday afternoon/evening
with more MCS activity Wednesday Night. Given this, nightly POPs of
20-40 percent will be in the forecast through mid-week. Much of
western Kansas could see a couple inches of rain out of the combined
multi-night MCS opportunities through Wednesday Night. The pattern
will start to change by Thursday, per latest global model signals,
with the summer subtropical ridge finally winning out and expanding
its influence across the southern and central Great Plains. This
should also transition our sensible weather into a hotter pattern
with more widespread 100+ degF afternoons possible (Thursday and
beyond).

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 541 PM CDT Sun Jul 12 2020

A few thunderstorms will be possible around the DDC, GCK, and LBL
terminals this evening. Otherwise expect VFR conditions through
tomorrow. Winds will be from the southeast overnight shifting to
more of a southerly direction around mid morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  95  69  96 /  40   0  20  10
GCK  66  98  67  95 /  40  10  30  10
EHA  68 100  67  97 /  40  30  40  10
LBL  68 101  68 100 /  50  10  30   0
HYS  68  94  70  90 /  10   0  20  10
P28  69  94  73  99 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Springer
Hazardous weather outlook, Jul 12, 1:09 AM CST, 20 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
209 AM CDT Sun Jul 12 2020

KSZ030-031-043>046-061>066-074>081-084>090-130715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
209 AM CDT Sun Jul 12 2020 /109 AM MDT Sun Jul 12 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorm chances increase mainly for western counties along
and west of the Hwy 83 corridor late in the evening towards
sunset. Marginally severe storms may push out of eastern colorado
with the greatest threats being with damaging wind being more of
a higher based set up. Frequent lightning and smaller hail are
potential hazards as well in this area of concern.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Continued hot weather expected during the long term forecast with
the hottest temperatures from Thursday onward with more 100 degree
marks being set for more areas pushing up from the south. Small
chances during the evening and early overnight hours through mid
week with the best chance and more widespread on Tuesday behind a
cold front that will push through during the afternoon time
frame. Severe weather is a possibility, especially on Monday with
large hail and again on Tuesday behind the aforementioned cold
front with the hazard more being with damaging winds.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Friday
  - Excessive heat: Elevated risk

* Saturday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm along and west of the
Hwy 83 corridor to the Colorado state line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 12, 7:58 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
858 PM CDT Sun Jul 12 2020

KSZ043-044-130245-
Lane KS-Scott KS-
858 PM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN LANE
COUNTIES UNTIL 945 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Scott State Lake and
Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.

LAT...LON 3870 10065 3832 10066 3838 10113 3870 10113
TIME...MOT...LOC 0157Z 278DEG 20KT 3854 10113

TURNER
Special weather statement, Jul 12, 8:00 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
800 PM MDT Sun Jul 12 2020

KSZ061-130330-
Hamilton KS-
800 PM MDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 930 PM MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Coolidge, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
southwestern Kansas.

LAT...LON 3826 10204 3826 10154 3798 10155 3802 10204
TIME...MOT...LOC 0200Z 278DEG 28KT 3825 10197

TURNER
Special weather statement, Jul 12, 8:36 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
936 PM CDT Sun Jul 12 2020

KSZ043-044-061>063-074-130315-
Finney KS-Stanton KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
936 PM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHERN KEARNY...
NORTHWESTERN FINNEY...SCOTT...NORTHWESTERN STANTON AND SOUTHWESTERN
LANE COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...

At 935 PM CDT/835 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Scott State Lake to
near Hartman. Movement was south at 30 mph.

Wind gusts of 50 to 55 mph are expected.
Hail up to nickel size is expected from the strongest storms.

Locations impacted include...
Scott City, Syracuse, Coolidge, Kendall, Grigston, Friend, Scott
State Lake, Modoc, Shallow Water, Manning and Amy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for southwestern and west central Kansas.

LAT...LON 3824 10205 3827 10199 3826 10113 3864 10113
      3870 10097 3870 10075 3833 10045 3770 10204
TIME...MOT...LOC 0235Z 338DEG 27KT 3863 10092 3805 10222

TURNER
Local storm report, Jul 12, 8:39 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     1 ESE SCOTT STATE LAKE  38.68N 100.90W
07/12/2020  M50 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

&&

GT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Kearny

When
July 12, 9:34 PM CST
Where
Kearny County, 1.77 mi WSW of Lakin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.940, -101.280

A semi truck was blown over by high wind.

Flash Flood, Ness

When
July 12, 10:10 PM CST to 11:59 PM CST
Where
Ness County, 1.76 mi WSW of Ness City to 2 mi WSW of Ness City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.440, -99.930

Water was flowing across Road R.

Thunderstorm Wind, Gray

When
July 12, 10:18 PM CST
Where
Gray County, 0.55 mi E of Ingalls
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.830, -100.440

Thunderstorm Wind, Gray

When
July 12, 10:21 PM CST
Where
Gray County, 0.88 mi SE of Ingalls
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
37.820, -100.440

Thunderstorm Wind, Haskell

When
July 12, 10:39 PM CST
Where
Haskell County, 1.38 mi N of Sublette Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.500, -100.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913893, 913892, 913894, 913895, 913896.